Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 3:19 PM CDT for Audrain County, Monroe County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 3:19 PM CDT (20:19 UTC)
- Expired
- May 14, 2018, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Audrain County, MO, Monroe County, MO
The radar
The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WUUS53 KLSX 142019 SVRLSX MOC007-137-142100- /O.NEW.KLSX.SV.W.0022.180514T2019Z-180514T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 319 PM CDT MON MAY 14 2018 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Northwestern Audrain County in central Missouri... Southwestern Monroe County in northeastern Missouri... * Until 400 PM CDT. * At 318 PM CDT, a severe thunderstorm was located near Madison, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Paris, Madison and Holliday. This also includes Union Covered Bridge Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3930 9231 3954 9230 3957 9193 3930 9198 TIME...MOT...LOC 2018Z 251DEG 20KT 3939 9223 HAIL...1.00IN WIND...<50MPH $$ Tilly
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:19 PM CDT, 0 minutes earlier.
Area forecast discussion, May 14, 3:19 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 319 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon May 14 2018 Expectation is for an area of thunderstorms to develop across portions of northwest Missouri and head ESE through parts of the area. Some uncertainty as to the track of the more organized storms, but KUIN at this juncture seems to have the highest probability so added a TEMPO this afternoon. Kept VCTS mention at all other terminals for now, but if confidence increases, will need to ammend. Stronger storms will be capable of producing heavy rainfall/reduced visibilities in addition to gusty winds and potentially hail. Appears there will be a lull in thunderstorm activity late this evening before additional storms develop later on tonight. Cold front will slowly move through the area tonight into Tuesday with winds veering to the west/northwest behind it with lessening chances of showers/storms as well. SPECIFICS FOR KSTL: Maintained VCTS mention for early this evening for now as monitoring developing thunderstorms across portions of northwest Missouri. If confidence increases that terminal will be affected by aforementioned storms, will need to ammend. Stronger storms will be capable of producing heavy downpours/reduced visibility in addition to gusty winds and hail. Should be a lull in activity late evening/early overnight hours before additional storms try to move toward the terminal later on tonight. Winds will shift to the west/northwest by early Monday afternoon with a cold frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 69 86 66 82 / 80 30 30 20 Quincy 65 79 59 80 / 60 20 10 10 Columbia 65 81 63 81 / 60 20 20 20 Jefferson City 66 83 64 83 / 60 30 20 20 Salem 67 86 65 82 / 60 30 40 20 Farmington 67 86 63 81 / 50 50 50 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:04 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 204 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 204 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This Afternoon and Tonight Scattered severe storms capable of large hail and locally damaging winds are likely this afternoon and tonight for portions of central, northeast, and east-central Missouri. Otherwise, there is a chance for thunderstorms areawide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 51 min |
| May 14, 3:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 43 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 44 min |
| May 14, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more | 74 min |
| May 14, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway | 30 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 27 min |
| May 14, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 20 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Saint Charles, Warren | 67 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 75 min |
| May 14, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 56 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 45 min |
| May 14, 5:52 PM CDT | Special Weather Statement | LSX | Jefferson, Saint Louis, City of Saint Louis | 38 min |
| May 14, 6:14 PM CDT | Special Weather Statement | LSX | Franklin, Saint Louis, City of Saint Louis | 46 min |
| May 14, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 61 min |
| May 14, 6:37 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 38 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 70 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.